Florida, 2015

Flooding and Damaging Winds in Florida, August 3, 2015

August 3, 2015 · NWS JAX · 10 events in 1 county or zone

A weak surface low was over the Florida Big Bend area and combined with upper level forcing brought waves of rainfall inland from the Gulf of Mexico which produced locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A weak surface low was over the Florida Big Bend area and combined with upper level forcing brought waves of rainfall inland from the Gulf of Mexico which produced locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 3, 1:44 PM EST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 3, 1:44 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
244 PM EDT MON AUG 3 2015

.NEAR TERM...THROUGH TUESDAY...WAVE OF LOW PRESSURE WILL SPIN
ACROSS NORTHEAST ACROSS NE FL THIS AFTERNOON...AND MOVE OVER THE
WESTERN ATLANTIC TONIGHT. AS THIS WAVE PIVOTS EAST...SOME DRYING
WILL WORK AROUND FROM THE NORTHWEST...BRINGING INCREASING BREAKS
IN THE CLOUD COVER FROM NORTHWEST TO SOUTHEAST. AS THESE BREAKS
BECOME MORE COMMON...DIURNAL HEATING IS EXPECTED TO LEAD TO
THUNDERSTORM DEVELOPMENT THIS AFTERNOON...WITH THIS ACTIVITY
LINGERING INTO THE EVENING HOURS. AS THE ENERGY ASSOCIATED WITH
THIS WAVE PULLS NORTHEAST TONIGHT...A TROUGH IS EXPECTED TO EXTEND
SOUTH FROM IT ACROSS FAR SOUTHERN PORTION OF THE FORECAST AREA.
SO...EXPECTING CLEARING FROM THE NORTHWEST...WITH CLOUDS AND A FEW
SHOWERS LINGERING SOUTH.

WITH DIURNAL HEATING...AFTERNOON STORMS ARE EXPECTED TO DEVELOP
TUESDAY AFTERNOON...WITH TEMPERATURES RETURNING TO NEAR TO ABOVE
SEASONAL AVERAGES.

WEDNESDAY AND THURSDAY...MOIST SW STEERING FLOW WITH PWATS
REMAINING NEAR 2 INCHES WILL RESULT IN SCATTERED DIRUNAL STORMS
WITH LATE DAY SEABREEZE MERGERS NEAR THE EAST COAST. EXPECT
TEMPERATURES AND POPS TO BE AT OR SLIGHTLY ABOVE AUGUST NORMALS.

.LONG TERM...FRIDAY THROUGH MONDAY...EASTERN UPPER TROUGH WILL
PERSIST THROUGH THE WEEKEND AS A COUPLE OF SHORT WAVES MOVE FROM
THE PLAINS TO THE EAST COAST. A SURFACE COLD FRONT WILL DRIFT
SOUTH INTO S GA BY SUNDAY WITH A MOISTURE SW FLOW PERSISTING.
TROUGH AXIS WILL SHIFT EAST INTO THE ATLANTIC BY EARLY NEXT WEEK
WITH RIDGE BUILDING INTO THE AREA FROM THE WEST. SCATTERED TO
NUMEROUS STORMS WILL CONTINUE THROUGH THE PERIOD WITH TEMPERATURES
NEAR AVERAGE.

&&

.AVIATION...RESTRICTIONS WILL CONTINUE THIS AFTERNOON AND
EVENING AS A WAVE OF LOW PRESSURE MOVES NORTHEAST ACROSS NE FL
TOWARD THE ATLANTIC. AS BREAKS IN THE CLOUD COVER BECOME MORE
COMMON THIS AFTERNOON...DIURNAL HEATING WILL ALLOW FOR THE
DEVELOPMENT OF ISOLATED TO SCATTERED THUNDERSTORMS WHICH COULD
LAST INTO THE EARLY EVENING. THIS WAVE WILL MOVE NORTHEAST OF THE
REGION TONIGHT...WITH CONDITIONS TRENDING TOWARD VFR OVERNIGHT.
THERE WILL BE A CHANCE FOR STORMS TO DEVELOP TUESDAY AFTERNOON DUE
TO DIURNAL HEATING.

&&

.MARINE...A SURFACE WAVE OF LOW PRESSURE WILL MOVE NORTHEAST
ACROSS AREA WATERS THIS EVENING...THEN MOVE TO THE NORTH TONIGHT.
AN ENHANCED GRADIENT FLOW AROUND THIS LOW WILL LEAD TO ELEVATED
CONDITIONS THROUGH TONIGHT. THEREFORE...WILL EXTEND THE SMALL
CRAFT ADVISORY FOR THE OUTER WATERS THROUGH 4 AM WITH THIS
ISSUANCE. THE REGION WILL THEN BE BETWEEN A RIDGE OF HIGH PRESSURE
TO THE SOUTHEAST AND A TROUGH TO THE NORTHWEST THROUGH MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  97  74  95 /  20  20  20  30
SSI  76  93  75  88 /  30  30  30  30
JAX  74  92  75  92 /  30  50  30  50
SGJ  75  89  74  89 /  50  50  30  40
GNV  73  90  72  89 /  40  40  30  40
OCF  74  89  72  89 /  50  40  30  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 AM EDT TUESDAY FOR WATERS FROM
     ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO 60 NM-
     WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO
     60 NM-WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20
     TO 60 NM.

&&

STRUBLE/ZIBURA/NELSON
Hazardous weather outlook, Aug 3, 1:58 PM EST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
258 PM EDT MON AUG 3 2015

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-041900-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
258 PM EDT MON AUG 3 2015

...SMALL CRAFT ADVISORY IN EFFECT FOR OUTER WATERS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SMALL CRAFT ADVISORY IN EFFECT FOR OUTER WATERS.

ISOLATED TO SCATTERED THUNDERSTORMS THIS AFTERNOON AND
EVENING...WHICH COULD PRODUCE LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING WILL BE POSSIBLE
EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The Jacksonville radar (KJAX), 118 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

5 flood, 3 heavy rain, 2 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Alachua

When
August 3, 4:15 PM EST to 7:15 PM EST
Where
Alachua County, 3.66 mi SE of Cadillac
Reported by
Mesonet
Coordinates
29.690, -82.510

Within 3 hours 4.9 inches of rainfall was measured.

Heavy Rain, Alachua

When
August 3, 4:15 PM EST to 7:15 PM EST
Where
Alachua County, 3.3 mi NNW of Arredonda
Reported by
Mesonet
Coordinates
29.640, -82.450

Within 3 hours 3.43 of rainfall was measured.

Thunderstorm Wind, Alachua

When
August 3, 6:10 PM EST
Where
Alachua County, 0.6 mi E of Dayville
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
29.630, -82.370

A tree was blown down near the 3100 block of SW block of SW Archer Road. The time of damage was based on radar.

Thunderstorm Wind, Alachua

When
August 3, 6:20 PM EST
Where
Alachua County, 0.92 mi NW of Arredonda
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.610, -82.430

Multiple trees were blown down on SW 82nd Terrace. The time of damage was based on radar.

Flood, Alachua

When
August 3, 6:45 PM EST
Where
Alachua County, 0.92 mi SW of Cadillac to 0.9 mi NE of Haile
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.720, -82.560

Water was over portions of County Road 235 between Alachua and Newberry.

Flood, Alachua

When
August 3, 7:13 PM EST
Where
Alachua County, 0.92 mi NE of Arredonda to 1.46 mi NE of Arredonda
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.610, -82.410

SW Archer Road was flooded west of I-75 with flooding also reported in Haile Plantation Quail Hollow.

Heavy Rain, Alachua

When
August 3, 7:30 PM EST to 9:30 PM EST
Where
Alachua County, 1.93 mi WSW of Hainesworth
Reported by
Public
Coordinates
29.810, -82.480

Within about 2 hours 2.95 of rainfall was measured.

Flood, Alachua

When
August 3, 7:41 PM EST
Where
Alachua County, 1.23 mi NNW of Arredonda to 1.2 mi NW of Arredonda
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
29.616, -82.430

Three homes were flooded off of 82nd Terrace due to a retention pond that over topped due to heavy rainfall.

Flood, Alachua

When
August 3, 7:45 PM EST
Where
Alachua County, 1.39 mi ENE of Kirkwood to 1.21 mi E of Kirkwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.540, -82.310

About six inches to 1 foot of water covered U.S. 441 South near St. Georges Pond.

Flood, Alachua

When
August 3, 7:45 PM EST
Where
Alachua County, 4.2 mi W of Monteocha to 3.8 mi W of Monteocha
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.800, -82.350

Minor street flooding was reported south of the intersection of County Road 231 and 156th Avenue.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598359, 598360, 598362, 598363, 598343, 598345, 598361, 598355, 598357, 598358.